Sunitinib-induced Acute Psychosis: Case Report.

Clin Genitourin Cancer. 2011 Apr 28. [Epub ahead of print]

Source

University Hospital Birmingham NHS Foundation Trust, Edgbaston, Birmingham, B15 2 TH, United Kingdom.

Abstract

INTRODUCTION:

Sunitinib is an oral multi-targeted tyrosine kinase inhibitor which has shown efficacy in advanced renal cell carcinoma and represents a standard first line treatment for this disease.

Sunitinib is reasonably well tolerated, although dose adjustments are commonly required. Here we present a case of a patient with metastatic renal cancer and history of bipolar disorder who developed acute psychotic symptoms during treatment with Sunitinib.

METHODS:

Both the outpatient and inpatient documentation in the medical records of the patient were reviewed.

RESULTS:

The patient developed symptoms of psychosis 3 days after hospital admission for sunitinib-related toxicity. Investigations excluded infection and brain metastases as potential causes for the symptoms. Acute psychosis did not respond to antipsychotic medication. Symptoms resolved with discontinuation of sunitinib.

CONCLUSION:

The rare but potentially severe side effects of sunitinib should be borne in mind particularly in those patients with pre-existing medical conditions which could predispose them to life-threatening toxicities. Clinicians should stratify patients accordingly and consider alternative treatments where possible.

Copyright © 2011 Elsevier Inc. All rights reserved

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s